Kentucky, 2008

Ice Storm and Winter Storm in Kentucky, March 7 to 8, 2008

March 7 to 8, 2008 · NWS JKL · 31 events in 31 counties and zones

A strong low pressure system moved northeast along the eastern side of the Appalachian Mountains, spreading a mix of freezing rain, sleet, and snow across the area late of March 7th through March 8th. Several thunderstorms were also reported on the evening of March 7th, with freezing rain and sleet.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong low pressure system moved northeast along the eastern side of the Appalachian Mountains, spreading a mix of freezing rain, sleet, and snow across the area late of March 7th through March 8th. Several thunderstorms were also reported on the evening of March 7th, with freezing rain and sleet. The precipitation was mainly sleet and freezing rain on the evening of March 7th, but changed over to snow by the morning of March 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 7, 3:40 PM EST, 50 minutes earlier.

Area forecast discussion, Mar 7, 3:40 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EST FRI MAR 7 2008

.SHORT TERM.../TONIGHT THROUGH SATURDAY NIGHT/...UPDATED

WILL ISSUE A WINTER STORM WARNING...PRIMARILY FOR FREEZING
RAIN...FOR TONIGHT INTO SATURDAY FOR MY WESTERN BORDER COUNTIES. WILL
LEAVE THE PREVIOUS WARNING INTACT IN THE NORTH. GFS AND WRF BOTH
SUPPORT MORE THAN A QUARTER INCH OF QPF IN THE WEST AND NORTHWEST.
REACHING WARNING CRITERIA IS QUESTIONABLE IN THE FAR EASTERN PORTION
OF THE WARNING AROUND WEST LIBERTY. HOWEVER...WITH THE WARNING
ALREADY IN PLACE...DO NOT WANT TO REMOVE IT GIVEN THERE IS A CHANCE
IT WOULD HAVE TO BE REISSUED.

THE WRF SHOWS A SUBSTANTIAL WARM LAYER ALOFT FOR MOST OF THE
NIGHT...SUGGESTING FREEZING RAIN WHERE SURFACE TEMPS ARE BELOW
FREEZING. THERE IS REASONABLY GOOD AGREEMENT IN THE WRF AND GFS FOR
THE TIMING OF THE SURFACE FREEZING LINE MARCHING ACROSS THE AREA
DURING THE NIGHT. THE GFS IS NOT AS WARM ALOFT. IF THE GFS WERE TO
VERIFY...IT IS STILL POSSIBLE THAT THE WARNING COULD VERIFY ON SNOW.
FOR THE REMAINDER OF THE AREA NOT UNDER A WARNING...WILL USE A WINTER
WEATHER ADVISORY TONIGHT INTO SATURDAY. IN THE ADVISORY AREA WINTER
PRECIP AMOUNTS SHOULD BE LIGHTER AND PROBABLY NOT MEET WARNING
CRITERIA.

IN TERMS OF SNOW...WILL TRIM BACK AMOUNTS SOME MORE FROM THE PREVIOUS
FORECAST. BASED ON THE WRF...AS THE WARM LAYER ALOFT COOLS TO 0 DEG C
PRECIP SHOULD CHANGE TO ALL SNOW TOWARD DAWN IN OUR WESTERN
COUNTIES...AND ON SATURDAY MORNING IN THE EAST. CONSIDERING THE
AMOUNT OF PRECIP EXPECTED AFTER THE CHANGE...HAVE TRIMMED BACK SNOW
AMOUNTS. BASED ON WRF TEMPERATURE FORECAST...WESTERN AREAS COULD SEE
AN INCH OF SNOW TONIGHT. OTHERWISE...OUR SNOW IS EXPECTED TO FALL
FROM THE WRAP-AROUND/COMMA HEAD AREA OF PRECIP MOVING THROUGH ON
SATURDAY. THIS SHOULD BRING 2-3 INCHES NW...BUT PERHAPS ONLY AN INCH
IN OUR SE.

ANY LINGERING FLURRIES WILL END OF SATURDAY NIGHT AS THE SYSTEM
DEPARTS.

.LONG TERM.../SUNDAY THROUGH FRIDAY/...UPDATED

A RIDGE OF HIGH PRESSURE BUILDS IN FOR SUNDAY...HOWEVER MOISTURE
WILL INCREASE LATE IN THE DAY AHEAD OF A WEAK COLD FRONT. THE FRONT
MOVES THROUGH LATE SUNDAY NIGHT INTO MONDAY MORNING. MOISTURE IS
LACKING WITH THE SYSTEM. WRF IS THE MOST AGGRESSIVE WITH THE
MOISTURE...BUT GFS...ECMWF AND SREFS INDICATE LESS FAVORABLE
CONDITIONS FOR PRECIP. WILL CARRY A SLIGHT CHANCE OF RAIN AND SNOW
SHOWERS SUNDAY NIGHT...WITH MARGINAL TEMPS AND THICKNESSES. THIS
SYSTEM WILL DEPART ON MONDAY...AFTER A SLIGHT CHANCE OF SNOW SHOWERS
IN THE MORNING. FOR MUCH OF THE EXTENDED...SIDED CLOSE TO THE LESS
PROGRESSIVE PRELIMINARY HPC MANUAL PROGS...WHICH WERE CLOSE TO THE
ECMWF AND NAFES. HIGH PRESSURE SHOULD DRIFT ACROSS THE AREA TUESDAY
AND WEDNESDAY. MAINTAINED JUST A SLIGHT CHANCE OF RAIN LATE THURSDAY
AS A COLD FRONT APPROACHES FROM THE WEST. A SURFACE LOW IS EXPECTED
TO DEVELOP ALONG THE SOUTHERN PORTION OF THE FRONT AND SPREAD SOME
RAIN INTO THE AREA THURSDAY NIGHT AND FRIDAY.

&&

.AVIATION.../18Z TO 18Z/

AN AREA OF RAIN WAS MOVING NORTHEAST ACROSS THE AREA...WITH THE MAIN
BATCH ENDING FROM SOUTHWEST TO NORTHEAST. SOME SNOW HAS BEEN REPORTED
IN THE FAR NORTHWESTERN PORTION OF OUR AREA...NEAR FGX AND IOB.
EXPECT A RELATIVE LULL IN THE HEAVIER PRECIP THIS AFTERNOON...WITH
SOME SCATTERED AREAS OF LIGHT RAIN...WITH SOME LIGHT SNOW OR SLEET
ALSO MIXED IN IN THE NORTHWEST. BY TONIGHT...SOME FREEZING
RAIN...SLEET AND SNOW WILL MOVE BACK INTO THE AREA AS TEMPERATURES
COOL ON THE WESTERN SIDE OF A LOW PRESSURE SYSTEM MOVING JUST EAST OF
THE AREA. THE PRECIPITATION IS EXPECTED TO CHANGE TO ALL SNOW BY
LATE TONIGHT INTO SATURDAY MORNING. EXPECT IFR CONDITIONS THROUGH
MOST OF THE PERIOD...WITH SOME LIFR THIS EVENING INTO SATURDAY ON
RIDGETOP AIRPORTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 5 PM EST SATURDAY
FOR KYZ052-058>060-068-069-079-083-104-106-108.

WINTER STORM WARNING UNTIL 5 PM EST SATURDAY FOR KYZ044-050-051.

WINTER WEATHER ADVISORY FROM 1 AM TO 5 PM EST SATURDAY FOR
KYZ087-088-110-113-118>120.

WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 5 PM EST
SATURDAY FOR KYZ080-084>086-107-109-111-112-114>117.

&&

SHORT TERM...HAL
LONG TERM...WJM
AVIATION...WJM
Hazardous weather outlook, Mar 7, 5:49 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
549 AM EST FRI MAR 7 2008

KYZ044-050>052-058>060-104-106-108-081400-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
WOLFE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...CAMPTON
549 AM EST FRI MAR 7 2008

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 1 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A MAJOR WINTER STORM WILL START AS RAIN THIS EVENING BEFORE CHANGING
TO FREEZING RAIN...SLEET AND THEN SNOW OVERNIGHT. ICE ACCUMULATIONS
OF UP TO ONE QUARTER OF AN INCH WITH UP TO FOUR INCHES OF SNOW ON
TOP OF THE ICE IS EXPECTED. TRAVEL OVERNIGHT WILL BE EXTREMELY
HAZARDOUS AND IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL CONTINUE TO FALL ON SATURDAY WITH AN ADDITIONAL 2 TO 4
INCHES OF ACCUMULATION POSSIBLE. TOTAL SNOW AND SLEET ACCUMULATIONS
OF 4 TO 8 IS EXPECTED.

ISOLATED SNOW SHOWERS WILL CONTINUE INTO SATURDAY NIGHT WITH LITTLE
ADDITIONAL ACCUMULATION EXPECTED. THERE IS ALSO A CHANCE FOR SNOW
EARLY MONDAY...AND LATE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN JACKSON.

KYZ068-069-079-080-083>088-107-109>120-081400-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-JOHNSON-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
549 AM EST FRI MAR 7 2008

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A MAJOR WINTER STORM WILL START AS RAIN TODAY BEFORE CHANGING TO
FREEZING RAIN...SLEET AND THEN SNOW OVERNIGHT. ICE ACCUMULATION OF
AROUND A TENTH OF AN INCH IS EXPECTED TONIGHT WITH ONLY LIGHT SLEET
AND SNOW ACCUMULATIONS. TRAVEL OVERNIGHT WILL BE DIFFICULT AND IS
DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW AND SLEET ON SATURDAY WILL PRODUCE BETWEEN 2 AND 4 INCHES OF
ACCUMULATION. SNOW SHOWERS WILL CONTINUE INTO SATURDAY NIGHT WITH
ONLY LIGHT ADDITIONAL ACCUMULATION. THERE IS ALSO A CHANCE FOR SNOW
EARLY MONDAY...AND LATE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN JACKSON.

DUSTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 sleet, 10 heavy snow, 7 ice storm, 1 winter storm. Local standard time, as filed.

Winter Storm, Rowan

When
March 7, 4:30 PM EST to March 8, 6:00 PM EST
Where
Rowan forecast zone
Reported by
Trained Spotter
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Five inches of snow and sleet accumulated.

Sleet, Pulaski

When
March 7, 6:00 PM EST to March 8, 6:00 PM EST
Where
Pulaski forecast zone
Reported by
Department of Highways
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Four inches of snow and sleet, one inch being sleet, accumulated in Somerset.

Sleet, Montgomery

When
March 7, 7:30 PM EST to March 8, 6:00 PM EST
Where
Montgomery forecast zone
Reported by
Law Enforcement
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

One and a half inches of snow, sleet and ice from freezing rain had accumulated on the ground in Mt. Sterling.

Ice Storm, Estill

When
March 7, 7:30 PM EST to March 8, 6:00 PM EST
Where
Estill forecast zone
Reported by
Trained Spotter
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

One half inch of ice from freezing rain accumulated near Old Landing just south of the Lee County line.

Sleet, Bath

When
March 7, 7:30 PM EST to March 8, 6:00 PM EST
Where
Bath forecast zone
Reported by
Law Enforcement
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Three to four inches of mostly sleet and some snow accumulated in Owingsville.

Sleet, Rockcastle

When
March 7, 7:30 PM EST to March 8, 6:00 PM EST
Where
Rockcastle forecast zone
Reported by
Department of Highways
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Two inches of sleet and three inches of snow accumulated in Mount Vernon.

Sleet, Fleming

When
March 7, 7:30 PM EST to March 8, 6:00 PM EST
Where
Fleming forecast zone
Reported by
Department of Highways
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Two inches of sleet accumulated in the southern part of the county. Six inches of sleet, with some snow mixed in, accumulated in the northern part of the county in and near Flemingsburg.

Sleet, Jackson

When
March 7, 7:30 PM EST to March 8, 6:00 PM EST
Where
Jackson forecast zone
Reported by
Department of Highways
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Three to four inches of sleet, with some snow mixed in, accumulated in McKee.

Ice Storm, Wolfe

When
March 7, 8:30 PM EST to March 8, 6:00 PM EST
Where
Wolfe forecast zone
Reported by
Department of Highways
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

One half inch of ice from freezing rain accumulated on Highway 205 in Rosefork.

Sleet, Owsley

When
March 7, 8:30 PM EST to March 8, 6:00 PM EST
Where
Owsley forecast zone
Reported by
COOP Observer
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

At least an inch of freezing rain and sleet accumulated in Island City. State Road 1350 was covered in ice.

Sleet, Perry

When
March 7, 8:30 PM EST to March 8, 6:00 PM EST
Where
Perry forecast zone
Reported by
Law Enforcement
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

One half inch of sleet accumulation occurred in Hazard.

Sleet, Clay

When
March 7, 8:30 PM EST to March 8, 6:00 PM EST
Where
Clay forecast zone
Reported by
Department of Highways
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

A half an inch of ice and two to three inches of snow accumulated in Manchester.

Sleet, Menifee

When
March 7, 8:30 PM EST to March 8, 6:00 PM EST
Where
Menifee forecast zone
Reported by
Department of Highways
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Four inches of sleet, with some snow mixed in, accumulated in Frenchburg.

Ice Storm, Laurel

When
March 7, 8:30 PM EST to March 8, 5:00 PM EST
Where
Laurel forecast zone
Reported by
Department of Highways
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

One quarter of an inch of ice and two inches of snow accumulated in London.

Ice Storm, McCreary

When
March 7, 8:30 PM EST to March 8, 6:00 PM EST
Where
McCreary forecast zone
Reported by
Department of Highways
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Three tenths of an inch of ice and one inch of snow accumulated in Whitley City.

Sleet, Powell

When
March 7, 8:30 PM EST to March 8, 6:00 PM EST
Where
Powell forecast zone
Reported by
NWS Employee
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Nearly three quarters of an inch of sleet acumulated near Clay City.

Ice Storm, Elliott

When
March 7, 9:30 PM EST to March 8, 6:00 PM EST
Where
Elliott forecast zone
Reported by
Department of Highways
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

Three quarters of an inch of ice and two inches of snow accumulated in Sandy Hook.

Sleet, Morgan

When
March 7, 9:30 PM EST to March 8, 6:00 PM EST
Where
Morgan forecast zone
Reported by
Law Enforcement
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Four inches of snow and sleet accumulated in West Liberty.

Heavy Snow, Pike

When
March 7, 10:00 PM EST to March 8, 8:00 PM EST
Where
Pike forecast zone
Reported by
Department of Highways
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Four inches of snow was reported at Phelps.

Ice Storm, Whitley

When
March 7, 10:00 PM EST to March 8, 6:00 PM EST
Where
Whitley forecast zone
Reported by
Department of Highways
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

A quarter inch of ice was reported around Williamsburg.

Sleet, Leslie

When
March 7, 10:00 PM EST to March 8, 6:00 PM EST
Where
Leslie forecast zone
Reported by
Department of Highways
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

A half an inch of sleet was reported around Hindman.

Heavy Snow, Letcher

When
March 7, 11:00 PM EST to March 8, 6:30 PM EST
Where
Letcher forecast zone
Reported by
Department of Highways
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Four inches of snow fell along Highway 23 at the Virginia state line.

Ice Storm, Knox

When
March 7, 11:30 PM EST to March 8, 6:00 PM EST
Where
Knox forecast zone
Reported by
Department of Highways
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

One quarter of an inch of ice and two inches of snow accumulated in North Corbin.

Heavy Snow, Breathitt

When
March 8, 1:00 AM EST to 6:00 PM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Four and one half inches of snow accumulated 3 miles northeast of Gage.

Heavy Snow, Lee

When
March 8, 1:00 AM EST to 6:00 PM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Four and one half inches of snow accumulated in Beattyville.

Heavy Snow, Magoffin

When
March 8, 2:00 AM EST to 6:00 PM EST
Where
Magoffin forecast zone
Reported by
NWS Employee
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Four and one half inches of snow fell 2 miles southwest of Foraker.

Heavy Snow, Harlan

When
March 8, 2:00 AM EST to 8:00 PM EST
Where
Harlan forecast zone
Reported by
Trained Spotter
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Three inches of snow accumulated in Wallins Creek. Four to five inches was reported on highway 421 near Pine Mountain.

Heavy Snow, Knott

When
March 8, 2:00 AM EST to 6:00 PM EST
Where
Knott forecast zone
Reported by
Department of Highways
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Three inches of snow accumulated in Hindman. Four and a half inches of snow fell along highway 80 near elmrock.

Heavy Snow, Floyd

When
March 8, 3:00 AM EST to 8:00 PM EST
Where
Floyd forecast zone
Reported by
NWS Employee
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Three inches of snow accumulated 4 miles west southwest of Prestonsburg. Four inches of snow was reported at Allen, with 6 inches near Melvin on Abner Mountain.

Heavy Snow, Johnson

When
March 8, 4:00 AM EST to 5:00 PM EST
Where
Johnson forecast zone
Reported by
Department of Highways
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Three inches of snow accumulated in Paintsville. Four inches of snow was reported in Staffordsville and Flat Gap.

Heavy Snow, Martin

When
March 8, 4:00 AM EST to 6:00 PM EST
Where
Martin forecast zone
Reported by
Department of Highways
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Four inches of snow accumulated in Inez.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Sleet
Sleet accumulating half an inch or more.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90924, 86022, 86009, 86012, 86015, 86023, 86031, 86033, 86011, 86013, 86014, 86016, 86021, 86037, 86041, 90863, 86017, 86020, 90905, 90913, 90926, 90903, 86036, 86026, 86029, 86027, 86028, 86035, 86025, 86034, 86040.